Alert archive / Alabama / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 140, NWS Mobile, AL

June 16, 2011Choctaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jun 16, 2011, 3:05 PM CDT for Choctaw County, Alabama. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2011, 3:05 PM CDT (20:05 UTC)
Expired
Jun 16, 2011, 3:30 PM CDT
In force
25 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

County Choctaw County, AL

The radar

The Mobile radar (KMOB), 150 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.1 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2011-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2865 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2011-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2865 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
913 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

984 
WUUS54 KMOB 162005
SVRMOB
ALC023-162030-
/O.NEW.KMOB.SV.W.0140.110616T2005Z-110616T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
305 PM CDT THU JUN 16 2011

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CHOCTAW COUNTY IN SOUTHWEST ALABAMA...
  THIS INCLUDES THE CITY OF BUTLER...

* UNTIL 330 PM CDT

* AT 304 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  NORTHWEST OF BUTLER...OR NEAR LISMAN...AND MOVING SOUTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BUTLER AROUND 320 PM CDT...
  NEEDHAM...TOXEY AND WIMBLY AROUND 330 PM CDT...

&&

LAT...LON 3189 8817 3187 8844 3223 8845 3225 8824
TIME...MOT...LOC 2006Z 355DEG 19KT 3215 8833

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:55 PM CDT, 10 minutes earlier.

Area forecast discussion, Jun 16, 2:55 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
255 PM CDT THU JUN 16 2011

.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)SCATTERED
THUNDERSTORMS...SOME STRONG TO SEVERE THIS AFTERNOON MAY LINGER
INTO THE EVENING...MORE LIKELY OVER SOUTHEAST MISSISSIPPI. EXPECT
ISOLATED SHOWER AND THUNDERSTORM DEVELOPMENT LATER TONIGHT...AFTER
MIDNIGHT...AS A WEAK UPPER TROUGH SLIDES ACROSS THE SOUTHEASTERN
STATES. THERE MAY BE AN OUTFLOW MOVING DOWN FROM CONVECTION IN
ARKANSAS THAT WILL PROVIDE SOME ADDITIONAL LIFT LATE TONIGHT. EXPECT
SCATTERED SHOWERS AND THUNDERSTORMS AGAIN FRIDAY AS PRECIPITABLE
WATER VALUES REMAIN HIGH AND TROUGH AXIS EXTENDS SOUTHWEST INTO THE
AREA. THINK THERE WILL BE SOME EARLY MORNING CONVECTION ALONG THE
COAST WITH THE MORNING INSTABILITY AND THEN AFTERNOON THUNDERSTORMS
WILL BE OUTFLOW RELATED AND MAY POP UP MOST ANYWHERE. WILL GO
SLIGHTLY ABOVE GUIDANCE POPS FOR TONIGHT AND FRIDAY. ISOLATED
SHOWERS AND THUNDERSTORMS OVER THE NORTH AND NORTHEAST SECTIONS
FRIDAY NIGHT AS THE UPPER TROUGH SLOWLY MOVES EAST OF THE AREA. THEN
FOR SATURDAY MAINLY AFTERNOON CONVECTION ALONG THE SEA BREEZE AND
INLAND SOUTHEAST. HIGH TEMPERATURES WILL BE DETERMINED BY WHEN AND
WHERE THUNDERSTORMS DEVELOP. THE OVERALL TREND IS FOR LOWER MAXES
BUT HAVE STILL STAYED A DEGREE OR TWO ABOVE FOR HIGHS. UPPER RIDGE
WILL BUILD BY SUNDAY AND RAIN CHANCES WILL DIMINISH AS TEMPERATURES
INCREASE A BIT. /11

.LONG TERM...(MONDAY THROUGH THURSDAY...MADE NO CHANGES TO THE
EXTENDED. HIGHS SLIGHTLY ABOVE GUIDANCE AND WITH THE UPPER RIDGE
OVER THE AREA...SHOULD BE LITTLE TO NO RAIN. /11

&&

.AVIATION...(18Z ISSUANCE)ONGOING TSRA DEVELOPMENT WILL CREATE
LOCALIZED DROPS IN CIGS/VISBYS...BUT AM EXPECTING THE AREA TO REMAIN
GENERALLY IN VFR LEVELS.

A SHORTWAVE MOVING OVER/NEAR THE AREA FRIDAY WILL BRING ANOTHER
ROUND OF TSRA TO THE AREA. AM AGAIN EXPECTING GENERALLY VFR
CONDITIONS...EXCEPT FOR LOCAL DROPS IN/NEAR TSRA EXPECTED TO
DEVELOP. /16

&&

.MARINE...A SURFACE RIDGE STRETCHING WEST OVER THE NORTHERN GULF
WILL RULE THROUGH THE FORECAST...WITH SYNOPTIC ONSHORE FLOW THE
RESULT. ONSHORE FLOW A LITTLE STRONGER NEAR SHORE IN THE AFTERNOONS
AND STRONGER AND VARIABLE NEAR SCATTERED THUNDERSTORMS...MAINLY
EARLY MORNINGS THE NEXT FEW MORNINGS. /16

&&

.FIRE WEATHER...SHOWERS AND THUNDERSTORMS EARLY OVER THE PANHANDLE
HAVE MOVED WEST THIS AFTERNOON. NOT ALL AREAS RECEIVED BENEFICIAL
RAIN BUT THE RAINS AND CLOUD COVER KEPT THE HUMIDITY UP. EXPECT
SIMILAR CONDITIONS FRIDAY WITH SCATTERED SHOWERS AND THUNDERSTORMS.
WINDS GENERALLY SOUTHWEST DAYS AND LIGHT VARIABLE AT NIGHT BUT
STRONGER AND VARIABLE NEAR THUNDERSTORMS. /11

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      74  92  75  92 /  20  30  10  20
PENSACOLA   78  91  76  91 /  20  30  10  20
DESTIN      80  85  81  85 /  30  30  10  20
EVERGREEN   71  96  71  96 /  20  30  20  20
WAYNESBORO  71  96  71  95 /  30  30  20  10
CAMDEN      70  97  71  96 /  20  30  20  20
CRESTVIEW   71  94  71  94 /  20  30  10  20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 16, 4:12 AM CDT, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
412 AM CDT THU JUN 16 2011

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-171100-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
412 AM CDT THU JUN 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF INTERIOR
SOUTHEAST MISSISSIPPI...SOUTHWEST AND SOUTH CENTRAL ALABAMA...THE
WESTERN FLORIDA PANHANDLE AND THE ADJACENT GULF COASTAL WATERS OF
ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ACROSS
PORTIONS OF THE AREA. SOME OF THESE THUNDERSTORMS COULD BECOME STRONG
OR EVEN BRIEFLY SEVERE WITH DAMAGING DOWNBURST WINDS THE PRIMARY
THREAT.

HEAT INDICES AROUND 105 DEGREES CAN BE EXPECTED ALONG AND SOUTH OF
THE INTERSTATE 10 CORRIDOR THIS AFTERNOON. FURTHER INLAND...HEAT
INDICES WILL RANGE FROM 100 TO 105 DEGREES.

THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG THE ALABAMA AND
WESTERN FLORIDA PANHANDLE BEACHES.

SMALL CRAFT SHOULD EXERCISE CAUTION THIS AFTERNOON AND TONIGHT
ACROSS AREA BAYS AND THE NEAR SHORE WATERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE HEAT WILL PERSIST ACROSS THE REGION WITH AFTERNOON HEAT INDICES
REMAINING IN THE 100 TO 105 DEGREE RANGE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT EXPECTED
THROUGH WEDNESDAY.

In the hours before

Local storm report, Jun 16, 12:53 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1253 PM CDT THU JUN 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1233 PM     HAIL             2 W ELSANOR             30.55N 87.62W
06/16/2011  E0.88 INCH       BALDWIN            AL   PUBLIC

            PENNY SIZE HAIL NEAR ELSANOR.

1233 PM     TSTM WND GST     2 W ELSANOR             30.55N 87.62W
06/16/2011  M53.00 MPH       BALDWIN            AL   PUBLIC

            A WIND GUST OF 53 MPH WITH A SUSTAINED WIND OF 35 MPH
            NEAR ELSANOR.

&&

KC
Special weather statement, Jun 16, 1:18 PM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
118 PM CDT THU JUN 16 2011

ALZ051-161845-
CHOCTAW AL-
118 PM CDT THU JUN 16 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CHOCTAW COUNTY IN
SOUTHWEST ALABAMA...THROUGH 145 PM CDT...

AT 115 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES NORTHEAST OF BUTLER...OR NEAR
PENNINGTON...AND MOVING SOUTH AT 5 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
TOMPKINSVILLE AROUND 130 PM CDT...
LITTLE WALKER AROUND 135 PM CDT...
LAVACA AROUND 145 PM CDT...

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS OF 35 TO 45 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

SMALL HAIL IS ALSO POSSIBLE WITH THIS STORM.

&&
Local storm report, Jun 16, 1:57 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
157 PM CDT THU JUN 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 PM     HAIL             7 ENE MOBILE AIRPORT    30.72N 88.13W
06/16/2011  E1.00 INCH       MOBILE             AL   AMATEUR RADIO

            QUARTER SIZE HAIL ON INTERSTATE 65 ONE MILE NORTH OF
            AIRPORT BLVD.

&&

KC
Local storm report, Jun 16, 2:17 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
217 PM CDT THU JUN 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     HAIL             5 SE MOBILE AIRPORT     30.63N 88.18W
06/16/2011  E1.00 INCH       MOBILE             AL   PUBLIC

            QUARTER SIZE HAIL HILLCREST ROAD AT COTTAGE HILL ROAD.

0204 PM     TSTM WND DMG     5 SE MOBILE AIRPORT     30.63N 88.18W
06/16/2011                   MOBILE             AL   PUBLIC

            TREE DOWN AT HILLCREST ROAD AND COTTAGE HILL ROAD.

0204 PM     TSTM WND DMG     4 E MOBILE AIRPORT      30.68N 88.17W
06/16/2011                   MOBILE             AL   NWS EMPLOYEE

            TREE DOWN JUST EAST OF UNIVERSITY AVE AT AIRPORT BLVD.

&&

KC
Local storm report, Jun 16, 2:35 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
235 PM CDT THU JUN 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             4 SE MOBILE AIRPORT     30.64N 88.19W
06/16/2011  E0.75 INCH       MOBILE             AL   PUBLIC

            PENNY SIZE HAIL NEAR BURMA STREET.

&&

KC
Local storm report, Jun 16, 2:48 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
248 PM CDT THU JUN 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             4 S MOBILE AIRPORT      30.62N 88.24W
06/16/2011  E0.50 INCH       MOBILE             AL   NWS EMPLOYEE

            PEA TO MARBLE SIZE HAIL OFF DAWES ROAD.

0210 PM     NON-TSTM WND GST 4 S MOBILE AIRPORT      30.62N 88.24W
06/16/2011  E45 MPH          MOBILE             AL   NWS EMPLOYEE

            WINDS OF 40 TO 45 MPH OFF DAWES ROAD.

&&

KC

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 9:37 AM CDTSpecial Marine WarningMOB38 min
Jun 16, 10:07 AM CDTSpecial Marine WarningMOB38 min
Jun 16, 11:45 AM CDTSevere Thunderstorm WarningMOBBaldwin30 min
Jun 16, 12:38 PM CDTSevere Thunderstorm WarningMOBBaldwin52 min
Jun 16, 1:21 PM CDTSevere Thunderstorm WarningMOBMobile39 min
Jun 16, 1:54 PM CDTSevere Thunderstorm WarningMOBMobile32 min
Jun 16, 2:05 PM CDTSevere Thunderstorm WarningMOBChoctaw25 min
Jun 16, 2:23 PM CDTSevere Thunderstorm WarningMOBChoctaw52 min
Jun 16, 2:30 PM CDTSevere Thunderstorm WarningMOBWashington25 min
Jun 16, 2:33 PM CDTSevere Thunderstorm WarningMOBClarke, Monroe42 min
Jun 16, 2:36 PM CDTSevere Thunderstorm WarningMOBMobile39 min
Jun 16, 3:08 PM CDTSevere Thunderstorm WarningMOBMobile22 min
Jun 16, 3:21 PM CDTSevere Thunderstorm WarningMOBChoctaw, Clarke, Washington24 min
Jun 16, 3:22 PM CDTSevere Thunderstorm WarningMOBChoctaw23 min
Jun 16, 3:39 PM CDTSevere Thunderstorm WarningMOBChoctaw51 min
Jun 16, 3:48 PM CDTSevere Thunderstorm WarningMOBConecuh, Covington, Escambia42 min
Jun 16, 4:04 PM CDTSevere Thunderstorm WarningMOBCovington41 min
Jun 16, 4:45 PM CDTSevere Thunderstorm WarningMOBConecuh27 min
Jun 16, 4:52 PM CDTSevere Thunderstorm WarningMOBChoctaw38 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.